A Case of Major Depression due to Interferon α Therapy
Interferons have potential therapeutic applications in viral infections and cancer, but they cause many side effects including influenza-like symptoms, bone marrow suppression, bacterial infections, and psychiatric symptoms. The spectrum of psychiatric side effects is wide and includes irritability, anxiety, depression, and frank delirium. We report here a case of major depression due to interferon α therapy. The patient was a 48-year-old man who had acute type-C hepatitis. After three months of interferon a therapy (first two weeks 3 MU daily and the remaining weeks 3 MU every other day) he experienced major depression. Though the interferon a therapy was discontinued, his psychiatric symptoms remained. We suggest that when treating patients with interferon, physicians should be alert to symptoms of major depression and that study of the biological characteristics of interferons may help explain the mechanisms of major depression. And we have to take care of psychiatric side effects on treatment of interferon therapy.